Fentanyl blamed for spike in heroin overdoses
16 overdoses reported in Vancouver on Sunday
Vancouver police are warning illegal drug users about a batch of pink-coloured heroin they suspect is tainted with fentanyl, following a dramatic spike in overdoses this past weekend.
The city saw 16 overdoses on Sunday, including six between 7:30 and 8:30 p.m. PT, which police linked to the toxic mix.
"The toxic substance has yet to be determined, but it is suspected that fentanyl may be the cause," investigators said in a statement released that evening.
"What's concerning about these overdoses is that they're not isolated to one particular group. So this isn't your habitual drug users, it's not specifically recreational drug users," said Sgt. Randy Fincham.
"[Pink heroin] is not something we see very often, depending on the process and depending on where it comes from. It can be a variety of different colours depending on what it's mixed with or cut with."
In recent weeks, there have been several deaths linked to illegal drugs laced with fentanyl in the Metro Vancouver area:
On Aug. 1, a 17-year-old Vancouver boy died and a friend was hospitalized after taking what they thought was Oxycontin. Police suspect the pills were laced with fentanyl.
On July 31, a 31-year-old North Vancouver man died in a drug overdose that police suspect was linked to fentanyl, but the coroner has yet to confirm the link.
On July 20, a North Vancouver couple was found dead in their home after ingesting toxic levels of fentanyl in combination with other drugs.
Fentanyl, which was originally developed as an anesthetic for use during surgery, is roughly 50 to 100 times stronger than morphine and is sometimes mixed with other recreational drugs — with or without users' knowledge.
Common on the streets
Dr. Jennifer Melamed, who works with patients struggling with addictions at the Alliance clinic in Surrey, B.C. says fentanyl is frequently mixed into illegal drugs sold on the streets.
"We've been seeing it for a long time," she said. "There is fentanyl in — I would say — 90 per cent of the heroin on the street."
She also estimates most of the Oxycontin sold on the streets is actually fentanyl.
Melamed said she advises addicts to start with a small amount when using street drugs, even if it's something they think they've used before. She also said, while it is good advice never to use the illegal drugs alone, it's not always that easy.
"A lot of people's addictions are silent and definitely secretive. They don't want to share what they're doing."
Police also say drug users should exercise caution when taking non-regulated narcotics.
- Don't use alone.
- Start with a small amount.
- Learn about naloxone (Narcan).
For more information about fentanyl, visit knowyoursource.ca, advise police.